Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Getting harp stabbing pain in lower abdomen. What should I do to get relief?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
I have to take a police physical agility test tomorrow for a new job but I hurt my lower left abdomen trying to prepare for the sit ups. Now I can't do any sit ups because I get a sharp stabbing pain in the lower left ab when I try. What can I do to somehow be ready for this test tomorrow? I can normally do the required amount of situps but I can't now when I absolutely need to. I am unemployed and I really need this job. Thank you.

Posted Wed, 19 Dec 2012 in Abdominal Pain
Answered by Dr. Grzegorz Stanko 3 hours later

Thank you for the query.

Depending of the reason of such condition there might not be possible to deal with it without medical attention. Such symptoms can be caused by strained muscle or inguinal hernia. You need to know that the pain is something what indicates inability of some part of human body. We can cheat this pain with pain killers but it does not solve the problem. Sometimes it can make things worst as such sick part of the human body when deprived of the pain, can not be prevented from further damages.
If your symptoms are caused by inguinal hernia, the pain should aggravate while coughing and the lump in the groin can be visible while standing.
If it is only strained muscle symptoms do appear only when moving.
Hernia pain can not be eased in other way than surgery. If it is muscle, you can try Diclophenac 100mg with Omeprasole 20 mg.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Getting harp stabbing pain in lower abdomen. What should I do to get relief? 17 minutes later
Dr. Stanko,

Thank you for your reply. The pain does seem to be muscle-related as it only hurts when I use the ab muscles. There are no lumps that I can find. The pain is not in the groin area but more in the area a few inches below and to the left of the naval. If it was just normal sore muscle pain, I could deal with it but when I attempt to do situps, each one I do intensifies the very sharp pain over the one before and I am afraid something is going to rip or burst. It is absolutely imperative that I pass this physical agility test tomorrow but I am worried about the pain and inability to complete the number of situps I have to do.

I won't be able to obtain any prescription meds before tomorrow's test. I do have some left over Vicodin from a previous injury. The trouble is, Vicodin makes me sleepy and I also have to run a mile and a half for this test (and drive an hour each way to get there). If this is just muscle related, will I cause any serious harm if I go ahead and force myself to do the situps through the pain? I don't even know if I will be able to do them but I need to try. I have been working up to this test for months and have had no problems doing the situps until just now. Should I wear some type of abdominal support belt perhaps?

Thank you Doctor.


Answered by Dr. Grzegorz Stanko 1 hour later

Abdominal muscles are very hard to get teared and this is rather impossible. So forcing it should not cause any serious consequences. But it does hurt for some reason telling you that this muscle needs some time to get healed. The most probable result of forcing it is increased time of healing.
Vicodin is not a good medicine for such pains as usually muscle pain is associated with inflammation of the muscle and surrounding tissues. Vicodin is only a pain killed and does not have anti-inflammatory effect.
Any non-steroidal anti-inflammatory drug will be better. There are several NSAIDs available without prescription like Ibuprophen or Naproxen. You can also put warm compress of painful area and/or take a hot bath. Higher temperature should increase the amount of the blood flowing through this muscle and will increase healing process.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Getting harp stabbing pain in lower abdomen. What should I do to get relief? 1 hour later
Thank you again Doctor. Just one more quick question if you don't mind, does the extremely sharp pain that I described to you sound like something a muscle could feel like after being strained? I have had many sore muscles before but none that hurt this sharply or that increased with each excercise repetition to the point I couldn't even complete the excersises.

I appreciate your assistance.

Answered by Dr. Grzegorz Stanko 15 minutes later

Well, putting facts together this is the most probable cause of such pain. Especially that it has appeared after the exercises. I can not see any other explanation.
There are some other diseases that can give such symptoms like diverticulitis or abdominal pain while not performing the exercises, no nausea, vomiting, burning when urinating, frequent urinating, constipations, diarrhea, no visible lumps in the painful area, muscle problem is mostly probable.
I suggest you to have some break with exercises and see if it helps with pain. If no improvement in a few days, or some other symptoms will appear, you should see your doctor.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor